Alert archive / Kentucky / Tornado Warnings in 2023

Tornado Warning 14, NWS Jackson, KY

June 25, 2023Estill County, Lee County, Kentucky

NWS Jackson, KY issued this tornado warning at Jun 25, 2023, 11:15 PM EDT for Estill County, Lee County, Kentucky. It was in force for 15 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2023, 11:15 PM EDT (03:15 UTC)
Expired
Jun 25, 2023, 11:30 PM EDT
In force
15 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Estill County, KY, Lee County, KY

The radar

The Jackson,KY radar (KJKL), 40 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 11:18 PM EDTTSTM WND DMGRavenna, KYMultiple trees were downed and damage to a carport along KY 1645 on east side of Ravenna. The event time is radar estimated.
Jun 25, 11:28 PM EDTTSTM WND DMG1 Nnw Cressmont, KYMultiple trees were reported to have been blown down on Spencer Ridge Road. The even time is radar estimated.
Jun 25, 11:28 PM EDTTSTM WND DMG1 Nnw Cressmont, KYMultiple trees were reported to have been blown down on Spencer Ridge Road. The even time is radar estimated.
Jun 25, 11:36 PM EDTTSTM WND DMGProctor, KYA tree was reported to have been blown down onto a house in Beattyville. The event time is radar estimated.
Jun 25, 11:36 PM EDTTSTM WND DMGProctor, KYA tree was reported to have been blown down onto a house in Beattyville. The event time is radar estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 10:21 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2023-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2023-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

729 
WFUS53 KJKL 260315
TORJKL
KYC065-129-260330-
/O.NEW.KJKL.TO.W.0014.230626T0315Z-230626T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service JACKSON KY
1115 PM EDT Sun Jun 25 2023

The National Weather Service in JACKSON KY has issued a

* Tornado Warning for...
  Southeastern Estill County in east central Kentucky...
  Central Lee County in southeastern Kentucky...

* Until 1130 PM EDT.
    
* At 1115 PM EDT, a severe thunderstorm capable of producing a
  tornado was located over Wagersville, or near Irvine, moving east
  at 50 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Pinnacle around 1120 PM EDT.
  Willow Shoals around 1125 PM EDT.
  Beattyville around 1130 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3768 8363 3767 8363 3750 8375 3760 8399
      3771 8397
TIME...MOT...LOC 0315Z 289DEG 42KT 3764 8392 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

GEERTSON
1 follow-up statement
344 
WWUS53 KJKL 260325
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
1125 PM EDT Sun Jun 25 2023

KYC065-129-260334-
/O.EXP.KJKL.TO.W.0014.000000T0000Z-230626T0330Z/
Estill KY-Lee KY-
1125 PM EDT Sun Jun 25 2023

...THE TORNADO WARNING FOR SOUTHEASTERN ESTILL AND CENTRAL LEE
COUNTIES WILL EXPIRE AT 1130 PM EDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 400 AM EDT for
southeastern and east central Kentucky.

LAT...LON 3768 8363 3767 8363 3750 8375 3760 8399
      3771 8397
TIME...MOT...LOC 0324Z 289DEG 42KT 3761 8382 

$$

GEERTSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Jun 25, 9:07 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 25, 9:07 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
907 PM EDT Sun Jun 25 2023

.MESOSCALE DISCUSSION...
Issued at 907 PM EDT SUN JUN 25 2023

...SEVERE RISK LATER THIS EVENING/EARLY OVERNIGHT, I-75 WESTWARD
MOST STRONGLY FAVORED...

Strong low-level capping, evident in the 18z sounding from ILN, in
the wake of a weak MCS earlier in the day has kept convection at bay
over eastern Kentucky through the afternoon and much of the evening.
Regional radar now shows the remnants of former showers and storms
moving into the northwestern one third of the CWA, but this activity
is struggling to maintain more than moderate radar returns as it has
apparently lost its surface-based characteristics. Dew points over
most locations east of I-75 are in the mid and upper 60s but range
through the 70s further west. This corresponds well with instability
which ranges from barely a 1000 J/kg of MLCAPE along the Virginia
border to 2,000 J/kg+ over southcentral Kentucky.

The latest mesoanalysis shows the cold front dropping across the
Lower Ohio River. Convection is initiating and consolidating into
a line just ahead of the front where the low-level capping is
minimized. A theta-e ridge axis extends from Western/Middle
Tennessee northward into western and central Kentucky just ahead
of this convection. Meanwhile, dry air in the mid-levels is
leading to cold downdrafts which are likely consolidating into a
cold pool under the ongoing convection across the Lower Ohio
Valley. Latest HRRR and 18z NAMNEST guidance shows the ongoing
convection becoming cold pool driven, and dropping southward into
the aforementioned theta-e ridge axis (where there is the
greatest instability -- fuel for the storms).

For our CWA, the best combination of instability and shear, favors
the strongest thunderstorm activity occurring in counties along and
and west of I-75. Damaging winds remain the primary hazard with
gusts of 60+ mph a concern west of I-75. East of I-75,
considerably greater capping/PBL stabilization and less
instability aloft will favor weaker showers and storms, although
isolated to perhaps widely scattered instances of severe weather,
primarily wind, cannot be ruled out. Additionally, a brief spinup
tornado or severe hail (1 inch or greater diameter) cannot be
ruled out with any rotating updrafts; however, the anticipated
linear cold-pool driven nature of this convection should limit
this potential. Progressive storm motion should minimize the
potential for high water concerns, though an isolated instance of
high water cannot be ruled out as well.

&&

.UPDATE...
Issued at 810 PM EDT SUN JUN 25 2023

Some uncertainties remain with the evolution of convection this
evening into the overnight hours. Convection earlier today led to
some stabilization across the region and a cap near the 850 mb
level, though late day sun led to some recovery, especially in the
west and northwest. CAMS have struggled a bit with the convective
trends upstream. A more robust cell southeast of LMK in central KY
appears headed toward the southwest portion of the CWA over the next
few hours as it holds together, while additional convection has
developed closer to the front in a more unstable environment
somewhat in line with some of the recent HRRR runs.
MLCAPE and MUCAPE are greater in locations further west where more
heating occurred and dewpoints are in the upper 60s to near 70
and southwestern portions of the area are nearer to a gradient in
CAPE. Adequate shear is anticipated as the front and mid level
shortwave approach late this evening into the overnight, with a
decrease in instability for locations further east. The more
robust convection should generally affect western and southwestern
locations where HREF probabilities are greater and CAMS have more
UH swaths, though wind gusts capable of some damage will be
possible further east. The primary threat from convection remains
wind.

Some adjustments to pops have been made based on recent radar and
convective allowing model trends.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 614 PM EDT SUN JUN 25 2023

Key Points:

* Severe weather threat this evening into the overnight hours.

* Damaging wind gusts remain the primary threat, with large hail
  and an isolated tornado or two also possible.

The latest upper level map features a very strong ridge centered
over northern Mexico, with unseasonably strong low pressure found
churning over southwest Wisconsin, with an arced short wave trough
aligned north to south from Michigan through eastern Indiana. At
the surface, low pressure is seen across eastern Wisconsin, with
an occluded front arcing south, before a cold front takes over as
it drapes southwest through southern Illinois and then southwest
into portions of Missouri. Deep convection is firing out ahead of
the front and upper level support. An outflow boundary from an
earlier day complex of thunderstorms is positioned north northwest
to south southeast across the western half of the Commonwealth.
Clearing skies late in the day has allowed for some recovery
across eastern Kentucky, with temperatures currently ranging from
the upper 70s to lower 80s.

The models remain in good agreement aloft through the short term,
with low pressure gradually spiraling its way east across the
Great Lakes, reaching Lake Huron by the end of the period, and
reestablishing a deeper trough from the eastern Ohio Valley down
through the southeastern CONUS by that time. At the surface, low
pressure will remain nearly stacked underneath its upper level
counterpart, with a cold front to push southeast through the Ohio
Valley tonight into Monday, and then through the Deep South by Monday
night. Robust convection looks to take aim at eastern Kentucky
this evening into tonight, with most of the activity diminishing
in the pre-dawn hours. A few showers and storms will refire across
locations north of the Mountain Parkway Monday afternoon, with
additional scattered convection threatening further south and
southwest, as a secondary surface trough and upper level support
rotate through Monday night.

At least moderate instability of 1500-2500 J/kg MU CAPE, along
with moderate to strong bulk shear of 40-55 kts build back into
the region through this evening. CAMs have been showing varying
solutions with the evolution of the convection, but in general
continue to show a transition from more discrete cells that are
currently ongoing, to more clusters or lines as this activity
approaches our area. This would continue to favor more of a
damaging wind threat, especially if storms can align more
perpendicular to the 0-3 km bulk shear vectors, or more northeast
to southwest oriented. Embedded large hail will also remain
possible within the most robust updrafts. Additionally, given the
increasing low level jet through the night, allowing for a
notable uptick in both 0-1 km and 0-3 km SRH, this will support
at least an isolated tornado threat, most likely in the form of a
QLCS. The area of greatest concern continues to be more along the
I-64 corridor, and perhaps even more so across locations along
and west of I-75, which will likely see the best combination of
better instability and shear eventually returning. Storms will
gradually fizzle as they spread southeast with time, likely
exiting before dawn.

The cold front will pass through on Monday, with temperatures
still rebounding into the lower 80s, and the threat of at least
isolated convection in our north by the afternoon, given the
ongoing cyclonic flow associated with the Great Lakes upper level
low. Convection will continue to threaten Monday night, as the
aforementioned secondary surface trough pushes southeast out of
Ohio. Lows both tonight and Monday night will average in the mid
60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 515 PM EDT SUN JUN 25 2023

Better than usual agreement in synoptic model solutions leads to
a fairly straight forward forecast...and discussion. Seeing a
pattern shift aloft for the Upper 48. Ridging over the central
U.S. will succumb to shortwave energy phasing across the Northern
Tier and northern/central Plains through the period, and the
eventual evolution of a trough over the Upper Midwest and Great
Lakes by the end of the extended.

Sensible weather features relatively benign weather to start out
the extended. System will be exiting the Ohio Valley with a
surface cold front well to our south. A post frontal trough may be
organized enough to generate a few showers and thunderstorms
Tuesday afternoon but there appears to be a trend towards a little
lower PoPs. Ridging aloft and high pressure at the surface will
keep PoPs minimal through much of the week. As high pressure
shifts eastward late in the week, return flow will allow for
moisture to increase across the region, and along with that an
increase in the threat of rain, though we are still only looking
at low to slight chance PoPs (20-30%), near climatological summer
time levels. PoPs increase more substantially as the weekend
approaches and our next system rides in from the west, lifting a
surface warm front across eastern Kentucky on Friday. This system
will keep a higher threat of rain in the forecast through the end
of the forecast window, and likely just beyond. Temperatures
rebound strongly as this warm front lifts northeast through and
out of the area, with afternoon highs climbing from seasonable mid
80s through the mid-week time frame into the 90s for Friday and
Saturday.

Not seeing any strong signals for hazardous type weather, other
than some warm temperatures for the end of the extended. Dew
points climbing into the 70s will make for some uncomfortably
muggy weather. Summer finally arrives? Strong diurnal heating and
marginal shear combined with ample surface moisture could be the
right mix of ingredients for some stronger storms by the end of
the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
ISSUED AT 819 PM EDT SUN JUN 25 2023

VFR conditions are expected initially at all TAF sites. However,
convection over central KY and in advance of a cold front will
approach and likely affect a good portion of the region during the
first 6 hours of the period departing to the southeast by around
09Z. These storms will likely bring periods of MVFR if not a
period of IFR or worse conditions at the terminals as they pass
through the area, generally between 01 and 06z. Wind gusts of 35
to 45 kts or greater will occur with the more intense storms, with
recent rends suggesting that KSME, KLOZ, and possibly KJKL having
the greatest chance of experiencing these stronger winds.
However, these have not been included in the TAFs due to
uncertainty. Once the storms pass through, clouds will generally
scatter out, with a return of VFR conditions. Outside of storms,
winds should average from the southwest at 10KT or less during
the first 12 hours of the period, before becoming more westerly
near 10KT during the last 12 hours of the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...GEERTSON
UPDATE...JP
SHORT TERM...GEOGERIAN
LONG TERM...RAY
AVIATION...JP
Hazardous weather outlook, Jun 25, 3:59 PM EDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
359 PM EDT Sun Jun 25 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
359 PM EDT Sun Jun 25 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are expected to develop tonight. Some storms could
produce damaging wind gusts and large hail. An isolated tornado or
two will also be possible.

Locally heavy rainfall is also possible within the strongest
thunderstorms, resulting in the potential of some local high water
issues, especially around typical flood prone areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible at times Monday afternoon through Tuesday
afternoon. Thunderstorms are also possible at times from Thursday
afternoon through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance will likely be needed tonight.

HAL/GEOGERIAN/RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:42 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLEstill, Jackson, Lee, Owsley, Powell, Wolfe48 min
Jun 25, 11:00 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle45 min
Jun 25, 11:23 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLBreathitt, Clay, Estill, Jackson, Lee, Owsley and 2 more37 min
Jun 25, 11:34 PM EDTAreal Flood AdvisoryJKLEstill, Jackson, Lee, Owsley, Powell, Wolfe3 hr
Jun 25, 11:44 PM EDTSpecial Weather StatementJKLClay, Laurel31 min
Jun 25, 11:50 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Lee, Leslie, Owsley and 1 more25 min
Jun 25, 11:51 PM EDTAreal Flood AdvisoryJKLJackson, Owsley, Rockcastle2 hr
Jun 25, 11:51 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Lee, Leslie, Owsley and 1 more24 min
Jun 25, 11:58 PM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle, Wayne47 min
Jun 26, 12:12 AM EDTSpecial Weather StatementJKLBreathitt, Clay, Harlan, Leslie, Perry33 min
Jun 26, 12:32 AM EDTSevere Thunderstorm WarningJKLClay, Jackson, Knox, Laurel, Leslie, McCreary and 3 more43 min
Jun 26, 12:43 AM EDTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle, Wayne32 min
Jun 26, 12:50 AM EDTSpecial Weather StatementJKLHarlan, Knott, Leslie, Letcher, Perry25 min
Jun 26, 1:18 AM EDTSevere Thunderstorm WarningJKLBell, Knox, Laurel, McCreary, Whitley27 min
Jun 26, 1:20 AM EDTAreal Flood AdvisoryJKLWayne2 hr
Jun 26, 1:23 AM EDTAreal Flood AdvisoryJKLKnox, Laurel, Whitley2 hr
Jun 26, 1:42 AM EDTSevere Thunderstorm WarningJKLBell, Harlan, Knox, Whitley33 min
Jun 26, 4:33 PM EDTSpecial Weather StatementJKLMartin42 min
Jun 26, 7:05 PM EDTSpecial Weather StatementJKLFleming40 min
Jun 26, 7:43 PM EDTSpecial Weather StatementJKLMenifee32 min

Nearby

Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.